MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ALCON MICROSURGICAL INSTRUMENTS, CANNULA OPHTHALMIC; CANNULA, OPHTHALMIC

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ALCON MICROSURGICAL INSTRUMENTS, CANNULA OPHTHALMIC; CANNULA, OPHTHALMIC
Catalog Number 8065480120
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Corneal Edema (1791); Corneal Clouding/Hazing (1878)
Type of Reportable Event Serious Injury
Event or Problem Description
A literature article revealed that while treating a patient before entering the anterior chamber, ophthalmic viscosurgical device was accidentally injected into the corneal stroma, leaving a 4mm opacity superonasal within 4 mm of the central cornea, on the first postoperative day vision improved and there was mild superior corneal edema, by weeks after surgery the visual acuity improved.The cannula used to inject viscoelastic may had contributed to the reported event.No further information expected due to unlikelihood.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.Inadvertent intrastromal injection of ophthalmic viscoelastic.J aapos.2013 dec;17(6) page number 639-41.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Corrected information has been provided in e.1.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
A sample was not received at the manufacturing site for evaluation for the report of the ophthalmic viscosurgical device was accidentally injected into the corneal stroma; therefore, the condition of the product could not be verified.No lot number was identified with this complaint; therefore, a device history record review could not be conducted.A sample was not received at the manufacturing site and no lot information is available.Per the dfu, viscoat is to be injected after entering the anterior chamber of the eye.Therefore, the root cause is use error.The root cause was not related to a manufacturing issue.A review of the sample evaluation revealed viscoat was injected into the eye before entering the anterior chamber.The product dfu provides detailed instructions that viscoat is to be injected after entering the anterior chamber of the eye.All cannula assemblies manufactured on the acam are 100% inspected for foreign material by vision detection system and 100% functionally tested for air flow during the automated assembly process.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No additional action is required at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
ALCON MICROSURGICAL INSTRUMENTS, CANNULA OPHTHALMIC
Common Device Name
CANNULA, OPHTHALMIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15898932
Report Number2523835-2022-00441
Device Sequence Number12030010
Product Code HMX
UDI-Device Identifier00380654801209
UDI-Public00380654801209
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065480120
Device Lot NumberASKU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2022
Supplement Date Received by Manufacturer12/28/2022
03/10/2023
Initial Report FDA Received Date12/01/2022
Supplement Report FDA Received Date01/23/2023
04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age4 YR
Patient SexFemale